A retrospective analysis of adverse drug reactions in a tertiary care teaching hospital at Dehradun, Uttarakhand

Shakti B. Dutta, Mirza Atif Beg, Shalu Bawa, Mohammed Anjoom, Amit Varma, Nand K. Singh, Anil K. Mehta, Sandip K. Kudesia

Abstract


Background: Adverse drug reactions (ADRs) are one of the major causes of hospital admissions. The objective of this study was to ascertain the various ADRs occurring in a tertiary care teaching hospital at Dehradun, Uttarakhand.

Methods: The ADRs were collected from January 2010 to June 2014 by the Department of Pharmacology in Shri Guru Ram Rai Institute of Medical & Health Sciences, Dehradun, Uttarakhand. A total of 123 ADRs were collected, analyzed and assessed on WHO causality assessment scale.

Results: A total of 123 ADRs were assessed. Male:female ratio was 1.5:1. Age-wise distribution of ADRs was done: 0-15 years had 15 (12.19%), 16-30 had 50 (40.65%), 31-45 showed 25 (20.32%), 46-60 years 22 (17.88%) and >60 years had 11 (8.94%). 112 (91.05%) ADRs were serious, and 11 (8.94%) were non-serious. As per the WHO causality assessment scale, 91 (73.98%) ADRs were probable, 30 (24.39%) were possible, and 2 (1.62%) were certain. Most commonly occurring ADRs were fixed drug eruption in 42 (34.14%) patients, erythematous maculopapular rash in 20 (16.26%) patients and urticarial rash in 15 (12.19%) patients, followed by others. The drugs most frequently associated with ADRs were non-steroidal anti-inflammatory drugs (NSAIDs), fluoroquinolones, penicillins, cephalosporins and phenytoin sodium, followed by others.

Conclusions: Majority of ADRs were probable according to WHO causality assessment scale. Most common ADR was fixed drug eruption. Most frequent drugs associated with ADRs were NSAIDs. ADRscontribute to increased morbidity and mortality in patients; thereby pose a huge burden on the society.


Keywords


WHO causality assessment scale, Adverse drug reaction, Fixed drug eruption, Non-steroidal anti-inflammatory drugs

Full Text:

PDF

References


World Health Organisation. International Drug Monitoring: The Role of the Hospital. Technical Report Series No. 42 Clinical and Economic Burden of Adverse Drug Reactions. Geneva, Switzerland: World Health Organisation; 1966.

Sultana J, Cutroneo P, Trifirò G. Clinical and economic burden of adverse drug reactions. J Pharmacol Pharmacother. 2013;4(Suppl 1):S73-7.

Lacoste-Roussillon C, Pouyanne P, Haramburu F, Miremont G, Bégaud B. Incidence of serious adverse drug reactions in general practice: A prospective study. Clin Pharmacol Ther. 2001;69(6):458-62.

Davies EC, Green CF, Taylor S, Williamson PR, Mottram DR, Pirmohamed M. Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PLoS One. 2009;4(2):e4439.

Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer CP, et al. prospective study on adverse drug reactions of antibiotics in a tertiary care hospital. Saudi Pharm J. 2014;22:303-8.

Patel RM, Marfatia YS. Clinical study of cutaneous drug reaction in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74:430.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents – a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: A meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5.

Stavreva, G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci. 2008;6(1):7-9.

Priyadharsini R, Surendiran A, Adithan C, Sreenivasan S, Sahoo FK. A study of adverse drug reactions in pediatric patients. J Pharmacol Pharmacother. 2011;2(4):277-80.

Jimmy J, Padma R, Jimmy GM, Beena J. Adverse drug reactions to fluoroquinolone antibiotics – analysis of reports received in a tertiary care hospital. Int J Risk Saf Med. 2008;20:169-80.

Oshikoya KA, Njokanma OF, Chukwara HA, Ojo IO. Adverse drug reactions in Nigerian children. Paediatr Perinat Drug Ther. 2007;8:81-8.

Khondker L, Khan MSI. Clinical profile of cutaneous drug reactions. J Pak Assoc Dermatol. 2014;24(2):160-3.

Hussain MM, Girhepunje K, Pal R, Siddiqua SS. Incidence of adverse drug reactions in a tertiary care hospital: a systematic review and meta-analysis of prospective studies. Der Pharmacia Lett. 2010;2(3):358-68.

Munir P, Alasdair MB. Clinical review – adverse drug reaction. BMJ. 1998;316(25):1295-98.